Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Bismarck, ND

June 10, 2002Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 3:09 AM MDT for Morton County, Oliver County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 3:09 AM MDT (09:09 UTC)
Expired
Jun 10, 2002, 4:00 AM MDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 57 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100909
SVRBIS
NDC059-065-101000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
409 AM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 500 AM CDT(400 AM MDT)

* AT 409 AM CDT(309 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 24 MILES NORTHWEST OF
  HANNOVER TO 8 MILES SOUTHEAST OF ALMONT...OR FROM 53 MILES
  NORTHEAST OF DICKINSON TO 32 MILES WEST OF BISMARCK...MOVING EAST
  AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HANNOVER AT 415 AM CDT
  CENTER AT 420 AM CDT
  FORT CLARK AT 430 AM CDT
  HENSLER AT 435 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY
MORNING(800 AM MDT MONDAY MORNING) FOR CENTRAL NORTH DAKOTA.

LAT...LON 4723 10179 4663 10162 4665 10085 4725 10109

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 AM MDT, 39 minutes earlier.

Area forecast discussion, Jun 10, 2:30 AM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT MON JUN 10 2002

WILL CONTINUE FLOOD WATCH FOR PARTS OF CENTRAL AND WEST CENTRAL
NORTH DAKOTA THIS MORNING.  HAVE ISSUED A FLASH FLOOD WARNING FOR
PORTIONS OF WEST CENTRAL ND UNTIL 730 AM MDT.

SURFACE LOW IN WESTERN NEBRASKA THIS MORNING WILL FINALLY EJECT
NORTHEAST OVER THE NEXT 48 HOURS AS THE UPPER LEVEL LOW MOVES SLOWLY
NORTHEAST INTO SOUTHERN CANADA.  THUNDERSTORMS THIS MORNING CURVE
FROM NORTH CENTRAL NORTH DAKOTA INTO THE SOUTHWEST. 700 MB TEMPS ARE
10 + CELSIUS IN SOUTHEAST NORTH DAKOTA AND ARE SUPPRESSING ANY
THUNDERSTORM DEVELOPMENT THERE. THE WARM 700 MB TEMPERATURES WILL
SLIDE EAST THIS MORNING ALLOWING THE THUNDERSTORMS TO MOVE ACROSS
CENTRAL ND. AS THE LOW MOVES EAST COOL MORE STABLE AIR WILL MOVE
INTO WESTERN AND CENTRAL ND SUPPRESSING ANY STRONG CONVECTION.
STILL COULD SEE SOME SHOWERS TUESDAY INTO WEDNESDAY...BUT WILL KEEP
CHANCES LOW AS BEST DYNAMICS AND BEST MOISTURE ADVECTION WILL MOVE
EAST OF THE AREA.

.BIS...FLOOD WATCH UNTIL 11 AM THIS MORNING FOR MCLEAN...MERCER...
                                 GOLDEN VALLEY...AND OLIVER COUNTIES
       FLASH FLOOD WARNING UNTIL 730 AM MDT FOR STARK...BILLINGS...
                                            AND DUNN COUNTIES.

TSW

In the hours before

Local storm report, Jun 10, 1:24 AM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

224 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0218 AM    (DIK)DICKINSON MUNI ARPT  ND   58 MPH TSTM GUST

06/10/02   STARK
Special weather statement, Jun 10, 1:35 AM MDT, 1 hour 34 minutes before
NDZ001-009-017-100840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
235 AM CDT (135 AM MDT) MON JUN 10 2002

A LARGE BAND OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN MONTANA
AND SOUTHWESTERN NORTH DAKOTA IS MOVING NORTHEAST INTO MCKENZIE
COUNTY. THE ACTIVITY WILL CONTINUE TO MOVE INTO WILLIAMS AND DIVIDE
COUNTIES. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...AS WELL AS
PERIODS OF HEAVY RAIN. MINOR FLOODING OF LOW LYING AREAS AND AREAS
OF POOR DRAINAGE IS POSSIBLE...USE CAUTION WHEN APPROACHING POOLED
WATER AS IT MAY BE MUCH DEEPER THAN IT APPEARS.

THOMSON
Local storm report, Jun 10, 2:30 AM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

330 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 AM    DICKINSON                 ND   FLOOD

06/10/02   STARK                          STREET FLOODING VERY

                                          HEAVY RAIN REPORTED BY

                                          LAW ENFORCEMENT OFFICIAL.

0320 AM    HALLIDAY                  ND   .88 INCH HAIL

06/10/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.

0325 AM    HALLIDAY                  ND   1.75 INCH HAIL

06/10/02   DUNN                           REPORTED BY COOPERATIVE

                                          OBSERVER.
Special weather statement, Jun 10, 2:35 AM MDT, 34 minutes before
NDZ001-009-017-101035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
335 AM CDT (235 AM MDT) MON JUN 10 2002

WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
OVER NORTHWESTERN NORTH DAKOTA THROUGH THE EARLY MORNING HOURS. THE
THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND DANGEROUS LIGHTNING...AS
WELL AS PERIODS OF HEAVY RAIN. MINOR FLOODING IS POSSIBLE IN LOW
LYING AND POOR DRAINAGE AREAS SO USE CAUTION WHEN APPROACHING SUCH
AREAS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND
UPDATES.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:15 AM MDTSevere Thunderstorm WarningBISSlope60 min
Jun 10, 12:49 AM MDTSevere Thunderstorm WarningBISStark56 min
Jun 10, 1:27 AM MDTSevere Thunderstorm WarningBISDunn63 min
Jun 10, 1:33 AM MDTFlash Flood WarningBISBillings, Dunn, Stark6 hr
Jun 10, 2:26 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 10, 2:28 AM MDTSevere Thunderstorm WarningBISStark62 min
Jun 10, 3:22 AM MDTSevere Thunderstorm WarningBISMcLean, Ward53 min
Jun 10, 4:03 AM MDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 10, 4:56 AM MDTSevere Thunderstorm WarningBISPierce, Wells49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.